AGENDA

U of U Postdoctoral Association Board Meeting

12.00-1.00 pm on February, 7th, 2020 HSEB 5100A

Total Board Member Count: 11

Board members: Sharanya Kalasekar (HCI), Marta Szulik (CVRTI), Natalia Torres (CVRTI), Fatima Abbas (ophthalmology), Shraddha Nayak (Biochemistry), Elizabeth Kolawole (Pathology), Noemi Paguigan (Medicinal Chemistry), Esther Chang (DFPM), Tosifa Memon (Pharmacology and Toxicology), Ioannis Karagiannidis (Internal Medicine), Dr. Amy Barrios (Associate Dean for Postdoctoral Affairs)

Number Present (as recorded in Sign-in sheet): 7

Present: Sharanya Kalasekar (HCI), Marta Szulik (CVRTI), Natalia Torres (CVRTI), Noemi Paguigan (Medicinal Chemistry), Esther Chang (DFPM), Ioannis Karagiannidis (Internal Medicine), Dr. Amy Barrios (Associate Dean for Postdoctoral Affairs)

Guests: Cheryl Mathis, Matthias Lange, Dengpan Dong, Kristen Davenport, Harriet Dashnow *Minutes taken by:* Noemi Paguigan

<u>Agenda</u>

12:00 pm: **Voting in of new Board members (2 mins)**

Kristen Davenport and Matthias Lange were voted in as a board member.

12:02 pm: Approve minutes from November and January meetings (3 mins)

November and January minutes were approved with minor changes to January minutes.

12:05 pm: **Discussion on past events (5 mins)**

- January 26th: ParkCity Ski/Snowboard Lesson RSVP: 7, Attended: 7
- January 28: Coffee & Bagels with a Mentor Middle Management: The Academic Research Career Track, RSVP: 20, at least 20 attended
- January 29: Lunch & Learn on Resiliency RSVP: 11, Attended: 9 Venue could be one of the reasons why attendance was low. Next L and L will be done at HSEB.
- January 30: Thirsty Thursday Attended by 6 current postdocs, 2 postdoc alumni There were only four people who actually attended.
- February 6th: Work Authorization RSVP: 17, Attended by 5 postdocs Low attendance may have been due to the bad weather. We should remind those who RSVPd via email before the event. We should advertise events a few days earlier.

12:10 pm: **Discussion on upcoming Events (5 mins)**

- February 11th: IDP Workshop, RSVP: 9 A two-hour event for postdocs to work on their IDPs.
- February 12th: Meaningful Career, Mr. Tony Tsai: RSVP: 12
- February 20th: Work Authorization, RSVP: 5 Low number of RSVPs. Maybe more will attend the next event?
- February 26th: Time Management, Dr. Wendy Hobson-Rohrer, RSVP: 6 Event will be at HSEB. We need to advertise the change in venue for the event.
- Suggestions for Faculty and Industry Application panels March, events at noon (L&Ls?)

How to plan your application for a faculty position in academia and also for a position in the industry.

Industry position- invite people from research park and/or Recursion.

Faculty position-invite speakers who were invited previously

• Suggestions for April events, which need to be announced in March

Hands-on workshop on how to prepare CVs for a faculty or industry positions.

12:15 pm: May's Research Symposium for Postdocs (5 mins)

Board feedback/feasibility

What is the format for the symposium?

What would attract more postdocs to participate in the symposium?

Should we have invited talks? Ask PIs to suggest speakers for the talks.

What kind of incentive would be irresistible and would boost participation?

Money, food, plaque?

Symposium will be a half day event with a keynote speaker, and poster presentations.

Move the venue to lower campus to get more attendance.

Should we have a seminar series instead?

Postdocs voted (5 vs 1) to have a symposium instead of a seminar series (1st time voting) Postdocs voted (5 vs 3) to have a symposium instead of a seminar series (2nd time voting)

Speaker for the symposium should focus on how postdocs matter in the research enterprise.

- Volunteers for Symposium Committee if approved
- Dates, venue

Crocker Science Center (next to president's circle).

Event will be held after graduation and before Memorial day on a Tuesday (May 12?)

12:20 pm: Discussion on Events for 2020 - July to December (5 mins) - Ioannis

- Feedback/recommended alterations to on proposed event calendar.
- Things to consider:
 - o Range of events (academic vs non-academic, career dev vs personal dev)
 - Location of events
 - Speakers for events (local/outside)
 - o Advertisement of events (other than usual newsletter, flyers etc?)

We skipped this due to time constraints. We will discuss this in the next board meeting.

12:25 pm: **OPA Rights and benefits discussion (5 mins) - Ioannis**

The event should be a two-part series.

12:30 pm: **New Postdoc Orientation (5 mins)**

- o Tuesday, February 11, 2020, from 12-1 pm
- o Beverly Taylor Sorenson Arts & Education Complex auditorium 1151
- o Inputs for Sharanya's presentation

Email Sharanya for suggestions.

12:35 pm: Outreach for increasing UPDA member count (5 mins)

Meetings should be held in a more centralized location (maybe Union building?) Make the venue for board meetings more accessible to get more participation.

Do more advertising for UPDA events in different departments.

Why do we need more postdocs to be part of the UPDA board?

To have more people to plan events.

Create more committees to help out with the events.

Increase the reach of UPDA across the university.

12:40 pm: **Discussion on Social Events for 2020 (5 mins)**

- Thirsty Thursday
- More social events?

We skipped this due to time constraints. This will be discussed in the next board meeting.

12:45 pm: Collaboration of UPDA with departmental postdoc groups (5 mins)

- role of the UPDA vs the roles of the more local unit PDAs
- Each local unit sends one representative to the UPDA board meetings, we could keep communication open and work together.

The UPDA is gradually losing members. Integrate the events of the local units with UPDA events or vice versa.

The UPDA needs to reach out to these local units. UPDA should coordinate events in these local units. Maybe UPDA can provide incentives if these local units send representatives to UPDA board meetings.

12:50 pm: **Discussion on UPDA Board duties (5 mins)**

- Communications committee
- Social events Committee
- Green card committee
- Other committees to get more people involved?
- Committee meetings to be held separately/via email

We skipped this due to time constraints. This will be discussed in the next board meeting.

12:55 pm: **Guest comments**

The UPDA should organize an event focused on how to write and apply for grants.

1:00 pm: **End of Meeting**